This is in response to a warning I received on this post: http://community.livejournal.com/birthcontrol/4808359.html
My intent was not to scare her or provide false information. My intent was to inform the poster that the Mirena IUD does, in fact, contain hormones, and even though it is a very small dose it is still quite possible to have negative side effects. The side effects that she says she had with all three of her previous HBC choice were more than enough to use as a base for saying that Mirena can have negative side effects similar to HBC.
And when I say "similar to HBC," I'm referring very specifically to the fact that the hormone used in Mirena (levonorgestrel) is the same as in many other forms of HBC, including Levora, which the poster has said she used and had a bad experience with. I feel that this was an appropriate statement to make in the context of the poster's individual circumstances and in the interest of providing well-rounded information.
If someone had told me that there was any possibility that Mirena would have negative side effects similar to BCP, I wouldn't have had it inserted, because I've had negative experiences with BCP, as well. But all I was told initially was that I was likely to bleed for a few months and then would settle into having light to no periods. While this is the case for most women, for those of us who react negatively to synthetic hormones, it can be quite different. My sudden weight gain, acne, lethargy, and violent mood swings bordering on depression were no accident. They began about a week after the insertion and ended roughly one month after the removal - there is no doubt in my mind or in the mind of my competent and licensed physician that they were caused by the levonorgestrel in the Mirena IUD. My sole intent was to inform her that it can
happen, because it can. This
is a good source of anecdotal evidence of women attesting to the same or very similar side effects of what I experienced.
Many women can attest to the negative side effects that are similar to those caused by other forms of HBC. Many others experience no problems or very few problems with Mirena. I believe I stated both of these facts very plainly and concisely without jumping to the conclusion that the poster would, undoubtedly, have problems with Mirena because she's had problems with other HBC. I did my best to provide non-biased, factual information that would help her make an informed decision.
I do apologize for my second comment, which was perhaps a touch rude, but it is hopefully plain to all that the subject of Mirena is a sensitive one for me.
I hope that this post has cleared up any confusion, negativity, or perceived inaccuracy in my original comment.